Oklahoma, 2024

Hail in Oklahoma, January 11, 2024

January 11, 2024 · NWS OUN · 1 event in 1 county or zone

Increasing synoptic-scale ascent, the result of a powerful (100-150 knot jet max) upper system entering portions of central Texas, combined with a cold frontal passage yielded favorable conditions for forced convection across the western Ozarks. A few incipient thunderstorms impacted the far eastern portions of the WFO Norman forecast area during the late evening of the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Increasing synoptic-scale ascent, the result of a powerful (100-150 knot jet max) upper system entering portions of central Texas, combined with a cold frontal passage yielded favorable conditions for forced convection across the western Ozarks. A few incipient thunderstorms impacted the far eastern portions of the WFO Norman forecast area during the late evening of the 11th. While instability was weak, favorable deep-layer wind shear promoted enough storm organization for a report of large hail across far northern Hughes County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 11, 6:40 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 11, 6:40 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Norman OK
640 PM CST Thu Jan 11 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 634 PM CST Thu Jan 11 2024

With the front moving quickly, we updated winds/temps to
accelerate the front through the northwest half of Oklahoma this
evening and from central into southern Oklahoma overnight. Wind
speeds were also increase to better reflect observations and
increasing short-term MSLP changes. Wind advisory was moved back
to start now for the northwestern half of Oklahoma. The rest of
the wind advisory after 9 PM remains the same as before.

&&

.SHORT TERM...
(This evening through Friday)
Issued at 434 PM CST Thu Jan 11 2024

A strong cold front has entered the Oklahoma panhandle at the time
of this writing. Observations show strong north winds gusting to
45 mph and temperatures ranging from the 20's to 50's. Expect
temperatures to fall sharply throughout the evening and into Friday
morning as this front advances. There is a chance of light snow and
wintry mix tonight into early Friday morning following the passage
of the cold front. Snow accumulations are expected remain light
for most area with half an inch to up to an inch of snowfall
accumulation possible within a narrow zone that roughly extends
across southwest to central to north-central Oklahoma. The front,
along with wintry precipitation, exits early tomorrow morning.

A Wind Chill Advisory has been issued for northern Oklahoma from
midnight tonight through 9 am Friday, and a Wind Advisory remains
in effect.

Downslope flow tomorrow will aid in some daytime warming - mainly
over western Oklahoma and western north Texas.

Thompson

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 434 PM CST Thu Jan 11 2024

Similarly to February 2021, much of the CONUS is expected to experience
anomalous and dangerously cold temperatures this weekend and into
next week, with the period of colder weather now extending into
Tuesday. Both the European/GFS ensembles agree that standard
temperature anomalies drop to within the -30F to -35F range (i.e.,
30 to 35 degrees below normal) this weekend. Question remains on
how soon this the arctic air arrives. However,there is growing
agreement among models that this airmass arrives sooner than
previously thought. This is seen in the HRRR/NAM/GEFS guidance,
which all suggest the arctic air arriving into northern Oklahoma
as early as Saturday morning.

A Wind Chill Watch has been issued for our northern, central, and some
southern Oklahoma counties from Saturday evening through Monday. This
will likely be replaced with a Wind Chill Warning later on.

Also of concern...the potential for Winter Storm headlines for Sunday
into Monday with substantially higher snow accumulations now forecast
for northern, central and southeastern Oklahoma. In collaboration with
neighboring offices, opted to change NBM POPS towards WPC Guidance
which brought maximum accumulations up to within the 2-4 inch range.
This is a rapidly evolving,concerning weather scenario and will be
fine-tuned over the coming days. Time for completing winter weather
preparations is diminishing and should be completed over the next
24 to 48 hours.

Thompson

&&

.AVIATION...
(00Z TAFS)
Issued at 634 PM CST Thu Jan 11 2024

A strong cold front will shift winds strongly to the northwest
with gusts exceeding 35 knots at many TAF sites tonight. MVFR
ceilings are expected over the northern half of Oklahoma later
tonight until late morning Saturday. VFR conditions and decreasing
winds will prevail Saturday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  59  17  39  15 /   0  30  10   0
Hobart OK         58  19  46  18 /   0  30   0   0
Wichita Falls TX  68  23  48  23 /   0  30   0   0
Gage OK           56  12  41   5 /   0  20   0   0
Ponca City OK     57  12  27  10 /   0  30  10   0
Durant OK         65  25  43  25 /  10  20  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 9 AM CST Friday for OKZ004>024-033>036.

     Wind Chill Advisory from midnight tonight to 9 AM CST Friday for
     OKZ004>013-015.

     Wind Chill Watch from Saturday evening through Monday afternoon
     for OKZ004>032-034-035-038>043.

     Wind Advisory until 9 AM CST Friday for OKZ025>032-037>048-
     050>052.

TX...Wind Advisory until 9 AM CST Friday for TXZ083-084.

     Wind Advisory until 9 AM CST Friday for TXZ085>090.

&&

SHORT TERM...01
LONG TERM....01
AVIATION...09
Hazardous weather outlook, Jan 11, 4:43 PM CST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
443 PM CST Thu Jan 11 2024

OKZ004>048-050>052-TXZ083>090-122245-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
443 PM CST Thu Jan 11 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

Cold...
A period of extended extreme cold begins tonight as a cold air mass
moves into the area bringing low temperatures in the teens across
northern and central Oklahoma and wind chill values to zero to
negative ten across northern Oklahoma by tomorrow morning.

.Winter Weather...
There is a low to medium chance of light snow across northern and
central Oklahoma on tonight into tomorrow morning with a trace to
an inch of snow accumulation possible. A few localized areas could
see brief wintry mix of sleet and snow. The sharp drop in temperatures
combined with precipitation may cause some flash freezing on roadways.
Drivers should stay extra vigilant in the morning and watch for slick
spots. Also, strong winds could give blowing snow, resulting in minor
reductions in visibility.

.Wind...
Strong winds of 25 to 35 mph with gusts up to 45 mph are expected
overnight tonight across most of the forecast area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Cold...
An extended period of extreme cold will continue over the weekend
through at least Tuesday. Saturday morning, single digit lows are
forecast for northern Oklahoma with brutally cold wind chill
values of negative five to negative fifteen degrees possible for
areas generally north of I 40.

The coldest conditions will be felt on Sunday through Tuesday.
Dangerously cold wind chill values of negative fifteen to negative
twenty five degrees are expected.

.Winter Weather...
There is a medium to high chance of significant accumulating
snowfall on Sunday and Sunday night across north, central, and
southern Oklahoma. Timing and amounts remain largely uncertain.
Check back for updates.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jan 11, 8:57 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Norman OK
857 PM CST Thu Jan 11 2024

OKZ031-032-120330-
Hughes OK-Seminole OK-
857 PM CST Thu Jan 11 2024

...Strong thunderstorms will impact portions of southeastern Seminole
and Hughes Counties through 930 PM CST...

At 856 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Wetumka to 5 miles north
of Sasakwa. Movement was east at 45 mph.

HAZARD...Wind gusts of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holdenville, Wewoka, Wetumka, Dustin, Lamar, Horntown, Yeager, and
Spaulding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3515 9601 3512 9601 3512 9603 3509 9606
      3505 9608 3505 9609 3503 9609 3500 9610
      3496 9662 3529 9641 3529 9598 3515 9598
TIME...MOT...LOC 0256Z 247DEG 38KT 3528 9632 3503 9654

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

WR
Special weather statement, Jan 11, 9:37 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Norman OK
937 PM CST Thu Jan 11 2024

OKZ030>032-120415-
Pottawatomie OK-Hughes OK-Seminole OK-
937 PM CST Thu Jan 11 2024

...A strong thunderstorm will impact portions of central Seminole,
central Pottawatomie and northwestern Hughes Counties through 1015 PM
CST...

At 937 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Maud, moving east at 55 mph.

HAZARD...Wind gusts of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Seminole, Wewoka, Wetumka, Maud, Earlsboro, Bowlegs, Cromwell, Lima,
and Harjo.

This includes Interstate 40 between mile markers 210 and 213.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3525 9611 3507 9678 3524 9686 3541 9644
      3529 9644 3529 9613
TIME...MOT...LOC 0337Z 247DEG 49KT 3519 9673

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

WR

The radar

The Norman radar (KTLX), 95 km away, was scanning. The volume nearest the first event began at 04:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hughes

When
January 11, 10:10 PM CST
Where
Hughes County, 0.2 mi SW of Wetumka
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.238, -96.242

Relayed image.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1150290.